The American Thoracic Society (ATS) has published a new statement on the pathogenesis, prevention and treatment of liver damage caused by anti-tuberculosis (TB) medications.
The statement, which appeared in the October 15 issue of the American Journal of Respiratory and Critical Care Medicine, gives a review of current national and international literature on drug-induced liver injury (DILI) or hepatotoxicity, a potential side effect of more than 700 drugs approved for use in the United States. The document also provides recommendations for minimizing a patient's risk of developing liver damage and identifies directions for future research.
"Hepatotoxicity has been a long-standing and often treatment-limiting concern for physicians caring for patients infected with active and latent TB," said Jussi J. Saukkonen, M.D., who chaired the statement writing committee, which included 12 members of the ATS Assembly on Microbiology, Tuberculosis and Pulmonary Infections.
The multi-disciplinary writing committee looked carefully at this issue in the new guidelines, which provide clinicians with all of the current evidence-based and clinical information available on identifying risk factors, recognizing symptoms, weighing the benefits with the risks and developing safe treatment programs.
As noted in "Treatment of Tuberculosis," a 2003 statement published by the ATS, Centers for Disease Control and Prevention and Infectious Diseases Society of America, some TB treatment regimens can infrequently cause serious damage to the liver, especially in people who chronically consume alcohol, have preexisting liver disease, are pregnant or who take other hepatotoxic medications.
Unlike the 2003 guidelines, which were much broader in scope, the new statement focuses solely on DILI related to TB medications. "To help clinicians understand and recognize DILI, we documented the metabolism of these drugs, mechanisms of injury and clin
Contact: Suzy Martin
American Thoracic Society